Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
1134609 tn?1269275800

Shrink Frustrations

I have a good relationship with my psychiatrist, but I am starting to get frustrated with her.

I had a bad bout in March after being stable for 9 months; I went from fully functional to completely laid up for a month. She didn't stop to take a look at the medication cocktail that was working for me; she didn't want to work with it. She turned me into a human guinea pig and I went through a half a dozen medications in that month; everyone ripped me up.

We finally figured out what the culprit was; changes in my Neurontin dosage. Once we got that nailed down, I became and am still stable,with the exception of the situation I posted pertaining to Neurontin tolerance. I went into her office looking for a medical release to go back to work, told everything was fine, and SHE STILL KEPT PUUSHING OTHER MEDS!! I have always followed her advice and taken the meds she prescribedm with one rule; if I they cause me akathesia, I flush them. The akathesia if what has landed me in the hospital. However, I am getting to the point where I am putting my foot down, here's what she wants to throw me on, even though I am stable:

Depakote: I won't take it because I'll have to come off of the Lamictal, which has been the best med for me. Plus, if a medication causes weight gain, I'll balloon. Celexa put 100lbs on me,

Abilify: 400.00 per month script; I can't afford it. Plus, it's an AP and I have tried Zyprexa, Seroquel, and Risperdone (sp?) and they drove me nuts.

Geodone: Same situation as Abilify. Too expensive and I am tired of being gutted by the APs.

I guess I am just venting, but I don't know what to do. We have the same friggin discssion about these meds every time I see her. I am starting to feel like a difficult patient, but I feel like I have to put my foot down..The biggest reason why I was laid up (and lost one of my jobs) was because everything we tried messed me up. Plus, she knows that I am an 'informed consumer'; I know a lot about the pharmacology of the medications. I don't do so out of paranoia, but I want to know what I am paying for and taking..

Plus, I am stable right now (at least in terms of mood swings) and I don't want to tinker anymore. I am at a total loss.
6 Responses
910419 tn?1289487327
I'm confused that your doc would continue to mess with your protocol if you're stable once more. The only reason that I can think of is that she is trying to prevent another episode by taking preemptive action. Spring can be a very difficult time for people w/ BP, especially depending on the weather in the area.

Abilify is expensive as all get out, I know. However it's an *atypical* AP. I had TERRIBLE reactions to Seroquel (which started to kill me) and after hitting the appropriate dose of Risperidone it started messing w/ my heart and blood pressure to the point that I was passing out again after years of being stable. Abilify's slightly different (for me at least), although I'm not completely clear on how.

I think you need to come straight out and tell your doc that you do NOT want to mess with your protocol while you're stable, period. End of story. She needs to respect your decision, especially if you're an informed consumer and aren't just being stubborn. If she continues to push new protocols, as WHY, and make her explain in GREAT detail why she feels that you should change.

Good luck and keep us posted,'

~Dame
1134609 tn?1269275800
I have a meeting with today and I am going to ask her to up my Neurontin. I don't have a choice; the current dose is causing me some serious anxiety, but it stablizes my mood. She doesn't feel that it's effective for BP disorder, but it works for me and that's all that counts. I just have to make sure I use the term 'anxiety', versus 'agitation' because she does like Neurontin as an anti-anxiety drug.

There's also the Lamictal which I notice has stabilzed my mood with each increase in dose (250mgs). But she doesn't feel that it works above 200mgs, but it obviously does.

She really keeps pushing the Depakote and I WILL NOT switch over to it from Lamictal unless I have to; i.e. in the hospital.

I do understand her mentaility sometimes; I am a very different type of BP. When I cycle, I cycle hard with the sun and do so all day long. I am very sensitize to medication; which is a Catch 22. When something works for me, it works well, even if it's something as mild as Neurontin. But, Buspar (which most docs consider useless) drove me up a wall. Lithium, Zyprexa, Risperdone, and Seroquel tore me up. They drove me up a wall, especially when the sun was out. Abilify is an atypical, but I don't care; it still carries the akathesia side effect and it seems as though any medication that causes this will send me to the hospital.

Lithium doesn't have a strong akathesia side effect, but it beat me up bad. Three days in, I was so agitated that I took every PRN med I have including Benadryl and Melatonin and I was still up for two days straight.
574118 tn?1305138884
i don't understand why would she want to mess up with your drugs so long that you are stable. to become unstable then trying to revert to stability is sometimes very difficult. Medicine after all - you must know better than me - seems trial and error, and if a certain combo works well, all pdocs will tell you continue this way.

some strange remark to make: each time i read a post here, it says the pdoc wants me to ....then further down you read : she wants me etc... WHY all the pdocs are females. I know Chefs in restaurants are males, is psychiatry a female type of job ? what about psychotherapists or psycho-pharmacologists ? perhaps a female tends to convince you better than a male. At home, my mother always has the upper hand, i seem to get more convinced of what my father says, but her voice is louder and the decision is finally hers. So possibly, so that you don't object to their decision concerning meds. Or possibly because they are softer in tackling issues so more encouraging to convince you. Or possibly they consider the psych ill like babies and need to be cautiously treated, babysitting is a female work !! very strange

concerning depakote versus lamictal, the latter is by far superior from all the posts i read about. Don't mess with that. depakote is the last thing i would wish to try and what is left for me to, yet i am still resenting, weight gain and hair loss and the generic name sodium valproate is fishy at least lithium carbonate sounds more natural although i couldn't tolerate one pill of it giving me serious agitation.

SAY NO
1134609 tn?1269275800
I want to avoid Depakote at all costs; the Lamictal works very well for me. In fact, I am starting to think that, at a high enough dose, it is the only mood stabilizer that I need to be on. But, that's the pdoc's call.

However, I will go to a different shrink if she tries to pull me off of it.
1211960 tn?1272978102
I know how easy it is to get frustrated with your pdoc and the constant med changes. As fed up as you are, you must remember that you are the primary person responsible for your care.

I have always been told that a good pdoc would insist on giving a new medication a 3-6 week trial before they switch to another medication. ( As long as there are no bad side effects)

If you are disatisfied with your doctor, it is your responsibility to let her know. Tell her you are uncomfortabl with making all the med changes so quickly.

I wish you the best and please seek another opinon if you are that disatisfied with your current doctor.
1134609 tn?1269275800
The session went well; I just had to be careful with what I said. I used the term 'anxiety', versus 'agitation'. I also had to emphasize that I am stable on a BP front, just dealing with some anxiety caused by the adaptation to Neurontin. She upped the Neurontin and everything went well. She tried to pin the anxiety on the Lamictal initially, even after I told her that the Neurontin was the cause. When I adapt, each dose causes me anxiety and I feel it pretty quickly after I take it.

So, it's all good on that front. However, I haven't been able to tolerate any of the other medications she has prescribed for 3 days, much less 3 weeks, so I am hesitant to mess around with any more medications.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.